Navy Doctor: Synthetic Pot (“Spice”) More Dangerous Than Real Stuff

by on June 6, 2011 · 3 comments

in Health, Military

Navy Doctor: “Spice” could threaten mental health

By Gidget Fuentes / Navy Times /  June 6, 2011

SAN DIEGO — Using synthetic drugs such as spice will do more than just risk your military career — it could lead to serious and potentially long-term mental disorders.

That’s the initial observation by a Navy psychiatry resident who worked with sailors and Marines treated this past year at Naval Medical Center San Diego for using the popular-yet-banned drugs.

While officials had no complete data on numbers of patients seen or treated for spice use, 17 such patients — all “healthy” male sailors or Marines ranging in age from 21 to 25 — were admitted to the psychiatric ward with various mental problems, said Lt. Cmdr. (Dr.) David Hurst, a third-year resident at the medical center. The patients experienced anxiety, depression, paranoia and hallucinations to include seeing “ghosts” and hearing imaginary voices, he said. Hurst studied 10 of the cases and has begun studying the remaining seven.

“They were all very paranoid that the government was after them, their parents, their commands … with fixed delusions,” Hurst said. Some had visions of “actual people in front of them that weren’t there.” All had flat facial expressions, “a hallmark of psychosis,” he added.

“This is not a drug to be taken lightly,” Hurst said. Users “are risking inducing psychosis, a mood disorder.”

The patients had been brought to the medical center’s emergency room for treatment by their family or their commands, in some cases after they failed to show up for work, Hurst said. The amount of spice used by the 10 patients admitted to the psych ward whose cases already have been studied by Hurst varied widely, from recent use over a short period to as long as 18 months, he said.

Seven patients were treated with antipsychotic medication and saw their psychotic symptoms ease within two to eight days, Hurst said, but despite similar treatment, “three of them remain psychotic.” Those patients may be predisposed to such psychosis because of family history, which at least one of them had, he said.

The severity of the problems and the length of time it took to treat the seven patients who saw improvement so alarmed Hurst that he presented his observations to the American Psychiatric Association in May during the group’s annual meeting in Hawaii. While the sample of 10 is too small to be considered as a study, initial observations should prompt more research and study of how spice affects the brain, he said.

Spice and other “synthetic pot” or “herbal incense” hit the marketplace several years ago. With the drug’s growing popularity comes more patients suffering from adverse reactions.

“We see an increase in the number of people with psychotic appearance … who say they used spice,” Hurst said.

Such complaints prompted the Drug Enforcement Administration in March to ban five chemicals used in the manufacture of spice. However, Hurst said, nearly 200 other chemicals used to make spice remain legal, and the effects of these chemicals on the brain and body remain unknown.

The Navy banned spice in March 2010; the Marine Corps followed in October with a servicewide ban.

More permanent than pot?

The main chemical in marijuana, THC, searches out and binds to cannabinoid receptors in cells in the brain only temporarily, which triggers a response that provides the quick but shorter-lived “high.” and feelings that include euphoria and relaxation. The effects can become longer or worse depending on use.

Unlike marijuana, the synthetic chemicals in spice-type products are more potent to the brain and other organs because they bind themselves more permanently to those receptors, at “200 times the level of THC,” Hurst said. With the lack of scientific research and study, it’s not yet known how long these chemicals stay in the body or what changes, if any, happen to those cells, so it is difficult to know yet how they may harm the brain and the rest of the body. “There are so many substances, and they all have different behaviors,” he said.

Worse, Hurst said, is that the chemicals in spice take longer to bind to those receptor cells, so it takes longer for a spice user to feel the high than a marijuana user. That causes more people to overdose on the substance, he said, as “they will end up using a lot more thinking they might need more to get high.”

Sailors, Marines, soldiers and airmen who use spice risk getting caught and kicked out of the military, which has a zero-tolerance policy for illegal substances, including those that alter behavior. “There are no second chances, so whether sailors on a ship [or] sailors in a squadron, they are seeing what happens to sailors who use or possess spice,” said Navy Region Southwest Command Master Chief (SW/AW) Nancy Hollingsworth.

“Deterring drug use is everybody’s business,” Hollingsworth said. “It means shipmates looking out for each other.”

It’s not always easy guessing whether someone showing signs of distress or trouble may be using spice, however. “The chiefs’ community is a huge part of getting that message out, because we see the sailors every day out at quarters,” Hollingsworth said. That gives them an opportunity to tell how they are doing since chiefs may perhaps “recognize there may be a change in behavior.”

{ 3 comments… read them below or add one }

avatar mr.rick June 6, 2011 at 2:21 pm

This is right in my wheel house. Around 1977-80 I was hangin’ in the lot and a sailor asked where was some wire? I was kinda stunned because all previous swabs were hunting mota. Anyhow. He said that meth gets out of your system in 3 days and pot took weeks. Just say no just came in and that was that. They need to loosen up on pot so these kids don’t kill themselves. This war (on drugs is insanity)

Reply

avatar Frank Gormlie June 7, 2011 at 7:54 pm

Ditto, bump ^

Reply

avatar Big Dummy June 11, 2011 at 3:14 am

No kidding, this shit almost killed me. Took one big hit and 10 minutes later I just about went into convulsions and I’m still recovering 8 hours later.

Reply

Leave a Comment


9 + = 12

Older Article:

Newer Article: